NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Pharmacy and Medications
Edema caused by amlodipin
Kindly advise after how many days of discontinuing amlodipine the edema caused by it normally disappears. My father has been taking it (2.5 mg) for last 5 years. Also advise suitable substitutes.
Amlodipine is commonly used to control high blood pressure and other heart-related conditions. This medicine belongs to the class of drugs known as the dihydropyridine calcium channel blockers (CCB). CCB's work by reducing calcium entry into the cells. Muscles in the heart and blood vessels need calcium to contract most effectively. Reducing calcium entry into cells leads to a less forceful contraction of the heart and dilation of blood vessels. Dilation of blood vessels reduces vascular resistance, leading to lowered blood pressure overall, but this dilation can actually increase the pressure in the capillaries. The increase in pressure in the capillaries may be the cause of the edema.
Edema in legs and feet is one of the most common side effects experienced with calcium channel blockers. This edema is dependent on both the dose and the duration of therapy with CCB's. Edema related to CCB's is largely a result of increased venous and arteriolar pressure, which results in high pressure in the capillaries, which tends to push fluid out of the bloodstream and into the tissue. If this is the cause of the edema, the condition should resolve on its own once the drug has been discontinued.
There is no specific information regarding the amount of time needed for the edema to resolve. However, it seems reasonable that the symptoms should begin to resolve as the drug leaves the system. Based on the half life of the drug in the body, amlodipine should be completely gone within 7 to 10 days after it is discontinued. The actual time for the edema to clear will also depend on the ability of the patient to clear the excess fluid. In the meantime, there are several ways to manage the edema. Non-drug therapies include:
- elevation of the legs
- using compression stockings
- avoiding prolonged periods with no movements
- and reducing sodium in the diet.
There are a number of health conditions that can lead to edema. These include:
- congestive heart failure
- peripheral vascular disease
- kidney failure
- and deep vein thrombosis.
If the edema persists for 10 days after stopping the amlodipine, it is likely that one of these other causes is at work. It is important to consider these conditions in any decision to change therapy.
Alternatives to amlodipine include:
- angiotensin-converting enzyme inhibitors (ACE inhibitors)
- angiotensin-receptor blockers (ARBs)
- beta blockers
- and diuretics
used alone or in combination. As always, your doctor is in the best position to determine the most appropriate medicines needed to treat your particular situation. It is important to discuss any adverse effects and other concerns about your drug therapy with your doctor. The doctor can then decide if there is an alternative therapeutic option that might be better tolerated.
This response was prepared in part by Sam Barsoum and Emily Salzman, PharmD students at the University of Cincinnati College of Pharmacy
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati